Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 12, NWS Charleston, SC

April 15, 1999Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Apr 15, 1999, 4:32 PM EDT for Beaufort County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1999, 4:32 PM EDT (20:32 UTC)
Expired
Apr 15, 1999, 5:00 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
Apr 15, 4:40 PM EDTHail 1Yemassee, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KCHS 152034 RRA
TORCHS
SCC013-152100-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR INTERSTATE 95 IN SOUTHERN HAMPTON COUNTY... MOVING
  EAST-NORTHEAST AT 40 MPH INTO NORTHER BEAUFORT COUNTY.


IF YOU ARE IN A BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TJR/SLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:52 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 15, 3:52 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT THU APR 15 1999

CAE...NEED SHALLOW COASTAL FLOODING HEADLINE FOR TNT.

FAIRLY BUSY AFTN WI A TORNADO MOVING THRU CANDLER COUNTY GA EARLIER
THIS AFTN. BIG TSTMS HV BEEN FRMNG IN AREA OF GRTST INSTAB...WI THTE
AXIS/SFC LIS/SFC MSTR CVRG/AND HIEST CAPES ALL INTERSECTNG IN THIS
AREA. ANOTHR CAPE MAX OFFSHORE...AND WL BE PULLED INLAND AS CDFNT
APPRCHS. SPKNG OF THE CDFNT...IT CRNTLY XTNDS FM JST W OF ASHEVILLE
NC THROUGH ATL TO VLD. MOST ACTVTY AHD OF FNT FM NR OGB THRU CNTL
BULLOCH CTY TO WRN FL PANHANDLE. SPC WL BE PUTTING OUT WATCH FOR
AREA SHORTLY AS ATMOS CONTS TO DESTABILIZE.

THS WL EVENTLLY HD OFF THE CST THS EVE...PRODUCING SCT TSRA...SOME
SEVERE. THEN SHUD BE CLRNG AFT FNTL PASSAGE. RST OF NGT SHUD HV NO
PROBS. WI STG WNDS MAINTAINING A SRLY COMPONENT...SHUD HV ONE MORE
SHALLOW CSTL FLOODING PROB TNT...THEN WL BE LESS RST OF PD AS WNDS
BECOME W.

FRI...CDFNT STALLS ALNG GULF STRM TO CNTRL FL...WI SFC WV DVLPNG AND
LFTNG NE ALNG CSTL WATERS...BUT NOT UNTIL LATE FRI NGT. MOST OF FRI
SHUD BE OK WITH A MIX OF CLDS AND SUN.

SHUD INTRODUCE CHC POPS LATE FRI NGT AND INTO SAT WITH AFOREMENTIONED
COASTAL SYSTM...AS WELL AS INCRG PVA FM MASSIVE S/WV ROUNDNG BOTTOM
OF CUTOFF LOW OVR MID MS VLY. HIEST POPS WL BE NR THE CST. OTRW...
MOSTLY CLDY.

CWF...WL CONT SCA AS LL WNDS STL 50 TO 60 KTS AT H8...AND WL NOT
SUBSIDE UNTIL TWD DYBRK FRI. WL DCRS WNDS ON FRI AS LL JET EXITS...
BUT INCRS AGAIN FRI NGT/SAT AHD OF CSTL SYSTM. WL HV CHC/SCT POPS ALL
PDS XCPT FRI.

PRELIM CCF
CHS BE 059/073/051/066 046 14413
CHL BE 062/071/053/066 049 14413
NBC BE 058/075/052/067 046 14413
SAV BE 058/074/050/068 044 14413

.CHS...
SC...WIND ADVISORY FOR AREA LAKES TONIGHT.
     SMALL CRAFT ADVISORY FROM SANTEE RIVER TO SAVANNAH.
     SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
      EVENING.
GA...WIND ADVISORY FOR AREA LAKES TONIGHT.
     SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND.
     SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
      EVENING.

WOODWORTH

In the hours before

Special weather statement, Apr 15, 10:45 AM EDT, 5 hours 47 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT THU APR 15 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA
AND SOUTHEAST GEORGIA...

A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE
THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH
COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE
INTO THE COASTAL WATERS DURING THE EVENING.

AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL
BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL
WATERS THIS EVENING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
SUNDAY.

WOODWORTH
Special weather statement, Apr 15, 10:45 AM EDT, 5 hours 47 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT THU APR 15 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA
AND SOUTHEAST GEORGIA...

A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE
THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH
COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE
INTO THE COASTAL WATERS DURING THE EVENING.

AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL
BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL
WATERS THIS EVENING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
SUNDAY.

WOODWORTH
Local storm report, Apr 15, 4:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU APR 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     15 NE METTER              GA   TORNADO
04/15/99   CANDLER                        *** 2 INJ ***
                                          SEVERAL MOBILE HOMES
                                          DESTROYED AND OTHERS
                                          DAMAGED

110 PM     PORTAL                    GA
04/15/99   BULLOCH                        SEVERAL FUNNEL CLOUDS
                                          SIGHTED.

300 PM     METTER                    GA   TORNADO
04/15/99   CANDLER                        REPTD BY LAW
                                          ENFORCEMENT
325 PM     STATESBORO                GA   1.75 INCH HAIL
04/15/99   BULLOCH                        GOLFBALL SIZED HAIL
                                          REPORTED BY SPOTTER

341 PM     NEWINGTON                 GA   1 INCH HAIL
04/15/99   SCREVEN                        DIME TO QUARTER SIZED HAIL
                                          COVERED THE GROUND.

403 PM     ULMER                     SC   TORNADO
04/15/99   ALLENDALE                      REPORTED BY
                                          MOTORIST

JH
Local storm report, Apr 15, 4:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU APR 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     15 NE METTER              GA   TORNADO
04/15/99   CANDLER                        *** 2 INJ ***
                                          SEVERAL MOBILE HOMES
                                          DESTROYED AND OTHERS
                                          DAMAGED

110 PM     PORTAL                    GA
04/15/99   BULLOCH                        SEVERAL FUNNEL CLOUDS
                                          SIGHTED.

300 PM     METTER                    GA   TORNADO
04/15/99   CANDLER                        REPTD BY LAW
                                          ENFORCEMENT
325 PM     STATESBORO                GA   1.75 INCH HAIL
04/15/99   BULLOCH                        GOLFBALL SIZED HAIL
                                          REPORTED BY SPOTTER

341 PM     NEWINGTON                 GA   1 INCH HAIL
04/15/99   SCREVEN                        DIME TO QUARTER SIZED HAIL
                                          COVERED THE GROUND.

403 PM     ULMER                     SC   TORNADO
04/15/99   ALLENDALE                      REPORTED BY
                                          MOTORIST

JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:43 PM EDTTornado WarningCHSHampton32 min
Apr 15, 3:51 PM EDTTornado WarningCHSJasper34 min
Apr 15, 4:24 PM EDTSevere Thunderstorm WarningCHSHampton31 min
Apr 15, 4:40 PM EDTTornado WarningCHSColleton45 min
Apr 15, 5:13 PM EDTTornado WarningCHSCharleston32 min
Apr 15, 5:20 PM EDTSevere Thunderstorm WarningCHSJasper35 min
Apr 15, 5:26 PM EDTSevere Thunderstorm WarningCHSBeaufort34 min
Apr 15, 5:56 PM EDTSevere Thunderstorm WarningCHSJasper49 min
Apr 15, 7:16 PM EDTTornado WarningCHSDorchester34 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.